OP-00069
Open
Knuth–Stolarsky lower bound for addition chains
Let $\ell(n)$ be the length of a shortest addition chain for $n$, with $\ell(1) = 0$, and let $\nu(n)$ be the number of ones in the binary expansion of $n$. The inequality below holds for every $n$ with $\ell(n) - \lfloor \log_2 n \rfloor \le 3$, the last of these cases being Thurber's, and Schönhage proved $\ell(n) \ge \log_2 n + \log_2 \nu(n) - 2.13$.
Problem. Is $$\ell(n) \ge \lfloor \log_2 n \rfloor + \lceil \log_2 \nu(n) \rceil$$ for every $n \ge 1$?
Source: Knuth (The Art of Computer Programming, Vol. 2, §4.6.3) and Stolarsky (1969); see Altman (2018), Conjecture 1.7.
Imported from github.com/ajt60gaibb/OpenProblemsInNLA.
Classification
- Primary
- NT — Number Theory
- Secondary
- CO, NA
- Keywords
- addition chains, exponentiation, OpenProblemsInNLA
- Literature checked
- Oct. 2, 2026 by clemens-admin
References
@book{knuth1997,
author = {Knuth, Donald E.},
title = {The Art of Computer Programming, Vol. 2: Seminumerical Algorithms},
edition = {3rd},
publisher = {Addison-Wesley},
year = {1997},
note = {Section 4.6.3},
}
@article{stolarsky1969,
author = {Stolarsky, Kenneth B.},
title = {A lower bound for the {S}cholz--{B}rauer problem},
journal = {Canad. J. Math.},
volume = {21},
year = {1969},
pages = {675--683},
doi = {10.4153/CJM-1969-077-x},
}
@article{thurber1973,
author = {Thurber, Edward G.},
title = {The {S}cholz--{B}rauer problem on addition chains},
journal = {Pacific J. Math.},
volume = {49},
number = {1},
year = {1973},
pages = {229--242},
doi = {10.2140/pjm.1973.49.229},
}
@article{schonhage1975,
author = {Sch{\"o}nhage, Arnold},
title = {A lower bound for the length of addition chains},
journal = {Theoret. Comput. Sci.},
volume = {1},
number = {1},
year = {1975},
pages = {1--12},
doi = {10.1016/0304-3975(75)90008-0},
}
@article{altman2018,
author = {Altman, Harry},
title = {Internal structure of addition chains: well-ordering},
journal = {Theoret. Comput. Sci.},
volume = {721},
year = {2018},
pages = {54--69},
doi = {10.1016/j.tcs.2017.12.002},
}
@misc{openproblemsinnla-ac08,
author = {Townsend, Alex},
title = {{AC-08}: Knuth–Stolarsky lower bound for addition chains},
howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
year = {2026},
url = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/arithmetic-and-complexity/AC-08/README.md},
note = {Read at commit e375a6f, 2026-09-30},
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00069, "Knuth–Stolarsky lower bound for addition chains", clopen.solutions.